Alert archive / Mississippi / Flash Flood Warnings in 2011

Flash Flood Warning 164, NWS Jackson, MS

December 26, 2011Copiah County, Lincoln County, Mississippi

NWS Jackson, MS issued this flash flood warning at Dec 26, 2011, 4:14 PM CST for Copiah County, Lincoln County, Mississippi. It was in force for 109 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 26, 2011, 4:14 PM CST (22:14 UTC)
Expired
Dec 26, 2011, 6:03 PM CST
In force
109 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Copiah County, MS, Lincoln County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 92 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 26, 5:00 PM CSTFLASH FLOOD7 Se Hazlehurst, MSWATER WAS COVERING SOUTH SARDIS ROAD AND BROOME ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WGUS54 KJAN 262214
FFWJAN
MSC029-085-270100-
/O.NEW.KJAN.FF.W.0164.111226T2214Z-111227T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
414 PM CST MON DEC 26 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COPIAH COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF HAZLEHURST...
  LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF BROOKHAVEN...

* UNTIL 700 PM CST

* AT 407 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A LARGE BAND OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY     
  FROM EAST OF A FAYETTE TO BUDE LINE MOVING EAST INTO COPIAH AND    
  LINCOLN COUNTIES. THE STORMS WERE MOVING EAST AT 20 MPH.  
. ESTIMATED RADAR RAINFALL AMOUNTS OF 3 TO AROUND 4 INCHES HAVE FALLEN
  IN THE WARNED AREA SINCE THIS MORNING.

VERY HEAVY DOWNPOURS WILL CONTINUE TO MOVE OVER THE WARNED AREA FOR 
THE NEXT THREE HOURS WITH AN ADDITIONAL ONE TO THREE INCHES OF RAIN 
POSSIBLE. THIS ADDITIONAL RAIN WILL LIKELY CAUSE ISSUES WITH 
FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GALLMAN...MARTINSVILLE...GLANCY...ALLEN...BARLOW...DENTVILLE...
  VAUGHN...CASEYVILLE...LOYD STAR AND WESSON

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT 
THREE HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3138 9060 3145 9063 3161 9063 3161 9071
      3164 9073 3198 9071 3199 9026 3160 9025
      3137 9026

$$

MRM
1 follow-up statement
955 
WGUS74 KJAN 270003
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
603 PM CST MON DEC 26 2011

MSC029-085-270014-
/O.CAN.KJAN.FF.W.0164.000000T0000Z-111227T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN MS-COPIAH MS-
603 PM CST MON DEC 26 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR COPIAH AND LINCOLN
COUNTIES...

LAT...LON 3138 9060 3145 9063 3161 9063 3161 9071
      3164 9073 3198 9071 3199 9026 3160 9025
      3137 9026

$$

MRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Dec 26, 3:12 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 26, 3:12 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
312 PM CST MON DEC 26 2011

...HEAVY RAIN ENDS TONIGHT WITH QUIETER WEATHER WEEK AHEAD...

.SHORT TERM...TONIGHT THRU TUESDAY NIGHT

AREAS OF HEAVY RAIN HAVE PERSISTED ACROSS THE FORECAST AREA THIS
AFTERNOON. APPEARS AS THOUGH MAIN CONVECTIVE BAND ASSOCIATED WITH
APPROACHING UPPER LOW IS NOW DEVELOPING OVER FAR WESTERN SECTIONS OF
FORECAST AREA.  HAVE SEEN INCREASING LIGHTNING AND RAINFALL RATES
ASSOCIATED WITH THIS BAND OVER THE LAST 60 MINUTES. EXPECT THIS
ACTIVITY TO CONTINUE TO SHIFT EAST ACROSS THE FORECAST AREA THIS
EVENING...WITH ADDITIONAL AREAS OF HEAVY RAIN WITH EMBEDDED
CONVECTION DEVELOPING AHEAD OF THIS FEATURE WITH CONTINUED
ISENTROPIC ASCENT AND MOISTURE ADVECTION. OVERALL FORECAST LOOKS IN
GOOD SHAPE WITH HEAVY RAIN THREAT ENDING IN WESTERN SECTIONS THIS
EVENING...AND THEN ALL RAIN SHOULD COME TO AN END FROM SW TO NE FROM
06Z TO 12Z AS UPPER LOW MOVES ACROSS THE AREA.

AFTER UPPER LOW PASSES EAST OF THE AREA...LOOKS AS THOUGH CLOUDS
SHOULD CLEAR PRETTY QUICKLY DURING THE FIRST HALF OF THE DAY TUESDAY
WITH MODELS NOT INDICATING ANY LOW LEVEL THERMAL TROUGHING OR
MOISTURE TO SUPPORT AN EXPANSIVE LOW CLOUD SHIELD. THIS IS ALSO
SUPPORTED BY SATELLITE IMAGERY WHICH SHOWS PRETTY RAPID CLEARING IN
WAKE OF THE SYSTEM.

TUESDAY NIGHT CLEAR SKIES AND LOW/MID LEVEL RIDGING MOVING OVERHEAD
SHOULD SUPPORT THE COLDEST NIGHT IN QUITE SOME TIME WITH
TEMPERATURES EXPECTED TO DROP TO NEAR OR A BIT BLO FREEZING.
RADIATIONAL COOLING SETUP LOOKS VERY FAVORABLE...BUT GIVEN VERY WET
GROUND AFTER MULTIPLE DAYS OF RAIN WILL NOT MAKE ANY SIGNIFICANT
CUTS TO GUIDANCE AT THIS POINT. COULD SEE SOME PATCHY GROUND FOG
ISSUES AS WELL...SOMETHING TO WATCH IN LATER FORECASTS.

AFTER THIS...MODELS AGREE ON A VERY FAST ZONAL FLOW FOR THE REST OF
THE WORK WEEK ACROSS THE PACIFIC AND CONUS. ECMWF/UKMET SHOW PATTERN
RAPIDLY EVOLVING INTO A MUCH MORE AMPLIFIED SETUP IN THE DAY 6-10
PERIOD...WHILE GFS SHOWS LITTLE SUCH TREND. WHILE AN EVENTUAL CHANGE
TO A MORE AMPLIFIED PATTERN WILL OCCUR AT SOME POINT...THE EVOLUTION
OF THIS PATTERN AND SPEED OF INDIVIDUAL SYSTEMS IS VERY LOW
CONFIDENCE. MADE NO CHANGES TO LONGER TERM AND PREVIOUS LONG TERM
SECTION FOLLOWS.   /08/

.LONG TERM...WEDNESDAY THROUGH MONDAY...SURFACE HIGH PRESSURE
RIDGING WILL MOVE OVER THE AREA ON WEDNESDAY WITH LIGHT SOUTHERLY
FLOW DEVELOPING BY LATE AFTERNOON. THE WARMING TREND WILL BEGIN ON
WEDNESDAY WITH HIGH TEMPS WARMING A BIT INTO THE MID TO UPPER 50S FOR
THE MOST PART. SOUTHERLY FLOW WILL CONTINUE TO INCREASE ON THURSDAY
AS HIGH PRESSURE SHIFTS TO THE EAST AND TEMPS WARM INTO THE LOW 60S.

A NICE BEGINNING TO THE NEW YEARS WEEKEND LOOKS ON TRACK FOR FRIDAY
WITH CONTINUED WARM TEMPS AND PARTLY CLOUDY SKIES. THE GLOBAL MODELS
INDICATE THAT AN UPPER TROUGH WILL PASS TO THE NORTH DRAGGING A WEAK
COLD FRONT ACROSS THE AREA FRIDAY NIGHT...BUT THE NICE WEATHER WILL
CONTINUE ON NEW YEARS EVE WITH HIGHS CLIMBING WELL INTO THE 60S. THE
GFS AND ECMWF DIVERGE ON THERE SOLUTIONS AS WE PASS THROUGH THE NEW
YEAR ON SATURDAY NIGHT AND SUNDAY. BOTH OF THE MODELS INDICATE AN
INCREASE IN MOISTURE SATURDAY NIGHT INTO SUNDAY...WITH THE EURO
INDICATING A VIGOROUS UPPER TROUGH PASSING THROUGH THE AREA WITH
SEVERE POSSIBLE ON SUNDAY AND THE GFS FURTHER EAST WITH THE
DEEPENING TROUGH AND MAINLY INDICATING COLD FRONTAL PASSAGE AND JUST
SOME SHOWERS. THE GFS/ECMWF HAVE BEEN FLIP-FLOPPING WITH THIS
SCENARIO OVER THE PAST FEW DAYS SO WILL CONTINUE TO HOLD OFF ON
MENTIONING ANY SEVERE IN THE HWO. COOLER/DRIER CONDITIONS WILL
RETURN ON MONDAY EITHER WAY.

STUCK PRETTY CLOSE TO GUIDANCE TEMPS/POPS THROUGH THE PERIOD...BUT
DID WARM TEMPS SLIGHTLY ABOVE GUIDANCE ON FRIDAY/SATURDAY AND ALSO
BUMPED UP POPS TO INDICATE CHANCE THUNDERSTORMS ON SUNDAY./15/

&&

.AVIATION...WIDESPREAD IFR WILL CONTINUE AT ALL TAF SITES AS AREAS
OF STEADY RAIN PERSIST THROUGH AT LEAST 04Z BEFORE SOME IMPROVEMENTS
BEGIN TO ARRIVE FROM THE W. SCATTERED EMBEDDED TSRA WILL ALSO LAST
UNTIL 06Z W PORTIONS TO 10Z E PORTIONS TONIGHT WITH OCCASIONAL LIFR
REPORTS BEFORE TAPERING OFF BY 12Z TUESDAY. CONDITIONS SHOULD
IMPROVE TO MVFR TUESDAY MORNING 14-18Z WITH RAIN ENDING AND THEN
FINALLY VFR CEILINGS RETURNING DURING THE MIDDLE AFTERNOON.  OVERALL
SURFACE WINDS WILL PERSIST SELY AT 10-16KTS EARLY TONIGHT AND BE
VARIABLE OVERNIGHT BEFORE SHIFTING/INCREASING FROM THE NW AT
12-18KTS EARLY TUESDAY MORNING./40/

&&

.HYDROLOGY...KDGX USP PRODUCT SHOWS A LARGE AREA OF 1+ INCH OF RAIN
HAS FALLEN ALONG/SE OF THE NATCHEZ TRACE SINCE MIDNIGHT...WITH A
COUPLE OF PRETTY LARGE SWATHS OF 2 TO 4 INCHES ACROSS THE SOUTHERN
HALF OF THE AREA. 88D SEEMS TO HAVE BEEN HANDLING RAIN ESTIMATES
QUITE WELL IN THIS AREA...BUT OVERESTIMATING IN THE DELTA WHERE
BRIGHTBANDING HAS BEEN A PROBLEM. MANY RIVERS ARE NOW RISING RATHER
RAPIDLY THIS AFTERNOON WITH A FEW POINTS FORECAST TO REACH ACTION OR
FLOOD STAGE. WILL OBVIOUSLY HAVE TO MONITOR ADDITIONAL RAINFALL THIS
EVENING TO SEE HOW AREA RIVERS WILL BE AFFECTED...RIGHT NOW A GENERAL
ADDITIONAL .75 TO 1.5 INCHES SEEMS REASONABLE...WITH HEAVIEST LIKELY
OVER EASTERN SECTIONS. HIGHER RESOLUTION MODELS CONTINUE TO IMPLY THE
POTENTIAL FOR SWATHS OF LOCALIZED 2 TO 4 INCH AMOUNTS THIS EVENING.
THESE AREAS...ALONG WITH ANY CONVECTIVELY ENHANCED AMOUNTS OF AN INCH
OR TWO IN AN HOUR...WOULD BE WHERE ANY FLASH FLOODING CONCERNS WOULD
ARISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       42  55  32  55 / 100   2   0   0
MERIDIAN      46  57  30  56 / 100   6   0   0
VICKSBURG     40  56  31  56 /  86   1   0   0
HATTIESBURG   44  59  35  59 /  95   9   0   0
NATCHEZ       39  55  32  56 /  83   1   0   0
GREENVILLE    41  55  33  52 /  91   4   0   0
GREENWOOD     43  54  30  52 / 100   7   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR MSZ018-019-025>066-
     072>074.

LA...FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR LAZ007>009-015-016-
     023>026.

AR...FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR ARZ074-075.

&&

08/40/15
Hazardous weather outlook, Dec 26, 2:18 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CST MON DEC 26 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
272030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
218 PM CST MON DEC 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST
LOUISIANA AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL WAS IN PROGRESS THIS
AFTERNOON ACROSS THE ARKLAMISS REGION. ADDITIONAL RAINFALL TOTALS
OF UP TO 3 INCHES WILL BE LIKELY THROUGH TONIGHT...ESPECIALLY ALONG
AND EAST OF THE MISSISSIPPI RIVER. LOCALLY HIGHER AMOUNTS REACHING 4
INCHES TO POSSIBLY 6 INCHES ARE NOT OUT OF THE QUESTION. HEAVY RAIN
AND THUNDERSTORMS OVER CENTRAL LOUISIANA WILL BE MOVING THROUGH THE
DELTA REGION AND INCREASE FOR THE ENTIRE AREA FOR TONIGHT.

SATURATED GROUND CONDITIONS HAVE RESULTED FROM SEVERAL DAYS OF
MODERATE RAINFALL INCLUDING LAST NIGHT AND THIS MORNING. A FLOOD
WATCH IS IN EFFECT FOR THE ENTIRE REGION AND MAY BE EXTENDED FOR EAST
MISSISSIPPI INTO EARLY TUESDAY. JUST AN ADDITIONAL ONE INCH OF RAIN IN
SHORT BURSTS WILL PRODUCE RISING WATER LEVELS IN CREEKS AND RIVERS
AND ENABLE WIDESPREAD PONDING OF WATER IN LOW LYING AND POOR DRAINAGE
AREAS. LOCALIZED FLASH FLOODING IS ALSO A CONCERN WHERE THUNDERSTORMS
PERSIST THE LONGEST.

A LOW PRESSURE SYSTEM MOVING INLAND OVER LOUISIANA WILL HEAD INTO
EAST MISSISSIPPI LATER TONIGHT. OUR RAINS SHOULD START TO TAPER OFF
FROM THE WEST BY MIDNIGHT...AND END IN OUR EAST PORTIONS TUESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

40

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 8:04 AM CSTRiver Flood WarningJANNeshoba49 hr
Dec 26, 8:25 AM CSTFlash Flood WarningJANCovington, Jefferson Davis, Lamar, Marion2 hr
Dec 26, 2:40 PM CSTFlash Flood WarningJANAdams, Franklin3 hr

Nearby

Flash Flood Warnings in Mississippi, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.